HIV-associated lipodystrophy syndrome occurs in individuals treated with antiretroviral drugs (usually a protease inhibitor), and is characterized by cosmetically disfiguring lipohypertrophy in the dorsocervical fat pad (buffalo hump), circumferentially around the neck, the breasts, and the abdomen (central adiposity), and lipoatrophy of the cheeks and proximal extremities (peripheral wasting); some cases are associated with increase in serum triglyceride and glucose levels.
Unknown, but protease inhibitors may inhibit proteins involved in lipid metabolism, with the primary event being apoptosis and reduced differentiation of peripheral adipocytes. HIV protease has 60% homology with two human regulatory proteins that affect lipid metabolism, i.e., the cytoplasmic retinoic-acid binding protein type I (CRABP-1) and the low-density lipoprotein-receptor-related protein (LPR). Inhibition not only of HIV protease but also of CRABP-1 would impair the metabolism of retinoic acid, leading to fat-cell death and consequent lipid release and/or reduced lipid storage. Inhibition of LPR may result in the failure to remove fatty acids from circulating triglycerides into the vascular endothelium and in a reduced hepatic uptake of chylomicrons.
Signs of HIV-LS are a wasting, or a reduction in fat (lipoatrophy), in the face, arms, legs and buttocks; and an increase in fat (lipodystrophy) in the abdomen, back of the neck and breasts. The added abdominal fat is primarily visceral fat, which accumulates within the abdominal cavity, around the organs.
Address: 5636 Lemon Ave.
Dallas TX 75209
Phone: +1 214 5203694